Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

April 6, 2004Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 6, 2004, 7:15 PM MDT for Kane County, San Juan County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 7:15 PM MDT (01:15 UTC)
Expired
Apr 6, 2004, 8:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS55 KSLC 070115
SVRSLC
UTC025-037-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
713 PM MDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KANE COUNTY IN UTAH
  WEST CENTRAL SAN JUAN COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BULLFROG...OR ABOUT 45
  MILES NORTHEAST OF PAGE...MOVING EAST AT 15 MPH.

THIS STORM WILL BRING STRONG GUSTY WINDS AND HAIL TO THE LAKE POWELL 
AREA NEAR AND SOUTH OF BULLFROG MARINA.  BOATERS SHOULD MOVE TO SHORE AND 
SECURE YOUR WATERCRAFT IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3753 11097 3730 11095 3731 11070 3754 11065

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:16 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 6, 3:16 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT TUE APR 6 2004

.SYNOPSIS...A MILD...MOIST AND UNSTABLE AIRMASS WILL BE OVER THE
AREA THROUGH WEDNESDAY. A WEAK STORM SYSTEM ALOFT WILL TRACK ACROSS
SOUTHERN UTAH TONIGHT AND WEDNESDAY.
&&

.DISCUSSION...CONVECTION DEVELOPING IN MOIST SOUTHERLY FLOW WITH PVA
DYNAMICS INCREASING THIS AFTERNOON OVER WESTERN UTAH. WILL
BROADBRUSH SCATTERED POPS FOR TONIGHT. GENERALLY EXPECTING
CONVECTION TO MOVE TO THE BASINS THIS EVENING AND CONTINUE AT LEAST
ISOLATED COVERAGE THROUGH THE NIGHT. UPPER LOW OVER NEVADA WILL BE
OVER NORTHERN ARIZONA AND SOUTHERN UTAH WEDNESDAY...SO INCREASED
POPS WHOLE SOUTHERN TIER THROUGH WEDNESDAY. AIRMASS BEGINS TO DRY
WESTERN HALF OF THE CWA THURSDAY AS A SHORTWAVE RIDGE PASSES AND A
MORE STABLE NORTHWEST FLOW DEVELOPS. MODELS STILL SHOW A LOW ALOFT
DEVELOPING OVER UTAH BY MIDDAY FRIDAY. SHORTWAVE IS RELATIVELY DRY
AND CONTINENTAL AS IT DEVELOPS OVER THE AREA FROM THE NORTH. HOWEVER
IF THE 500 MB COLD POOL COMES DIRECTLY OVER UTAH WE COULD GET
MOUNTAIN SNOW. FOR NOW INCREASED POPS A BIT IN THE FAR NORTHEAST
ZONES. ALSO COOLED TEMPERATURES FRIDAY THROUGH THE WEEKEND...LEANING
TOWARD THE MODELS COOLER PATTERN.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
ID...NONE.
WY...NONE.
&&

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:45 PM MDTFlash Flood WarningSLCDavis3 hr
Apr 7, 3:43 PM MDTFlash Flood WarningSLCDavis62 min
Apr 7, 4:42 PM MDTFlash Flood WarningSLCDavis63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.